Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 355, NWS Norman, OK

July 29, 2002Custer County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 29, 2002, 2:01 AM CDT for Custer County, Washita County, Oklahoma. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 2:01 AM CDT (07:01 UTC)
Expired
Jul 29, 2002, 2:45 AM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Custer County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 126 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:05 AM CDTThunderstorm Wind 56 MWeatherford, OKWind was measured by the Oklahoma mesonet.
Jul 29, 2:15 AM CDTThunderstorm Wind 52 MWeatherford, OKWind was measured by the Oklahoma mesonet.
Jul 29, 2:30 AM CDTThunderstorm WindCanute, OKLarge tree limbs were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4905 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4905 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS54 KOUN 290701
SVROKC
OKC039-149-290745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
201 AM CDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN WESTERN OKLAHOMA
  WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 245 AM CDT

* AT 201 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES NORTHEAST OF STAFFORD...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARAPAHO...BESSIE...BURNS FLAT...
  BUTLER...CANUTE...CLINTON...CLOUD CHIEF...COLONY...CORDELL...
  CORN...CUSTER CITY...DILL CITY...FOSS RESERVOIR...FOSS...STAFFORD
  AND WEATHERFORD

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3575 9867 3564 9937 3518 9935 3516 9864
WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:20 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 28, 9:20 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT SUN JUL 28 2002

LINE OF STORMS ACROSS SOUTHERN KANSAS SHOULD CONTINUE TO MOVE SLOWLY
THROUGH NORTHERN OK TONIGHT AHEAD OF THE WEAK COLD FRONT. MID-LEVEL
ANALYSIS SHOWS THE UPPER TROUGH OVER WESTERN KS AND INTO THE WESTERN
TX PANHANDLE. THIS FEATURE SHOULD TRANSLATE ACROSS THE CENTRAL
PLAINS TONIGHT HELPING THE LINE OF CONVECTION TO MOVE TOWARDS
CENTRAL OK LATE. WITH THE SLOW PROGRESS OF THE LINE POPS IN CENTRAL
PART OF OK WILL REMAIN AT 50%...HIGHER TO THE NORTH. THE CURRENT
FORECAST REFLECTS THIS.

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 28, 10:07 PM CDT, 3 hours 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1007 PM CDT SUN JUL 28 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    16 N FREEDOM              OK   72 MPH WIND GUST
07/28/02   WOODS                          REPORTED BY MESONET STATION

EM
Local storm report, Jul 28, 10:12 PM CDT, 3 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT SUN JUL 28 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    16 N FREEDOM              OK   83 MPH WIND GUST
07/28/02   WOODS                          RECORDED BY THE MESONET

0940 PM    16 N FREEDOM              OK   62 MPH WIND GUST
07/28/02   WOODS                          RECORDED BY THE MESONET

EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:21 PM CDTSevere Thunderstorm WarningOUNWoods39 min
Jul 28, 10:01 PM CDTSevere Thunderstorm WarningOUNHarper, Woods44 min
Jul 28, 10:20 PM CDTSevere Thunderstorm WarningOUNKay40 min
Jul 29, 2:37 AM CDTSevere Thunderstorm WarningOUNCaddo38 min
Jul 29, 2:55 AM CDTSevere Thunderstorm WarningOUNKiowa35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.